Aa
A
A
Close
Avatar universal
Tapering off Vicodin . . .
I have been taking vicodin for almost 2 years. I was taking 3 to 3.5 a day. I make the decision to get off of them, so I decided to take 3.5 for 7 days, then 3.0 for 7 days, then 2.5 for 7 days, then 2.0 for 7 days etc.  I am currently down to 1 a day. I am also taking Zoloft and Clonopin to help with the anxiety and depression.

I made a call to Narcotic Anonymous, and was told that the 1st day I take 0 Vicodin, I will have the same withdrawals symptoms as if I had been taking 10 a day, and quit cold turkey.

Is that true?
Cancel
7 Answers
Page 1 of 1
439522 tn?1214954789
I'm not sure if that is true.  I can tell you that I quit off of 4 vico a day cold turkey and the symptoms were not as bad as when I quit off of oxycontin 40mg a while back.  Yes, I think you will have withdrawal...but it should be very minor if you've tapered down that far.  Your body takes 3-5 days to adjust to a tapered dose.  If I were doing it again, I would taper down to 1 a day for at least a week, then cut down to 1/2 a day for a week, then maybe 1/4 a day for a week and then stop.  If you don't have enough to do this, then jump down from the one a day to give yourself the next lowest dose for 3-5 days.

The klonopin should help, but don't overdo it.  It can help with any anxiety.

If you can get your doctor to prescribe clonidine, it's a blood pressure medication that will help with the anxiety and stomach cramps and diaherria.  You would take .1mg of it first thing in the morning and right at bed.  Also see the amino acid protocol at the bottom right of this page, but note the things you cannot take because you are on a SSRI (zoloft).  You are on a very low dose now, though...so you should be fine.  You might just be able to stop now, might feel bad for 2-3 days and be okay.
Comment
Cancel
439522 tn?1214954789
Comment
Comment
Submit Comment
Avatar universal
Welcome to the forum! I was on a much higher dosage of lortab than you at about 20+ per day and I tapered very slowly..... when I got down to my last 1 per day 1/2 in the morning 1/2 in the evening and then quit I had little wds. My energy is still not what it was but we are all different. So you cold be different in your reaction. I am taking the same anti-deppresants as you though.

You made a great decision to get off of them and I am glad you dose never got higher than what it did!

You will find lots of support and info here on the forum. Check out the health pages on the right side of the screen!

JoAnn
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
401095 tn?1351395370
maybe the same types of symptoms but they would not be as severe...not nearly...35 mg of hydro is not a huge amount and u would probably be ok if u woulda just quit CT...may feel a bit flu-like for a few days....mentally it is a while longer til u feel strong...i was at 80 mg a day..average,,,sometimes more...or less...i felt flu-like for 4 days and went back to work day 5....the energy took a while to come back...the supps and exercise helps alot
Comment
Cancel
401095 tn?1351395370
Comment
Comment
Submit Comment
Avatar universal
NO way.
They are crazy.  I have first-hand experience with it, AND did it 2 times at higher doses  than I care to admit.

You may feel some withdrawals, but if you don't drink to excess, or do too many other drugs, you will come down with a safe landing.

At one point I was taking as much as 6 of your vicodin (5-500) 3-4 times a day.  Now that will make you sick when you try to quit.  Since I am going through it right now I am real-life testimony.

The taper you are on, will leave you with psychological symptoms of loss, since you  will be ending a long-term ritual.  This "loss" can be manifested as several symptoms, most of which will now be psychological, such as depression, loss, anxiety, and so forth. BUT, I never had such feelings except that I want to take them again, typical depenency/addiction.

How you handle your "desire" to keep taking this medicine will determine your success in stopping for the long-run.

It is a shame other people seem not to be able to learn from other's mistakes, for instance, I can tell you this, if you are in reasonably good health otherwise, your taper will leave you with minimal symptoms, whereas if you keep going, and many do (me included), then you will expereience REAL and SEVERE mental and physical withdrawals.  

Truly at your level, in the taper, I think you are more scared of what you might get as what you really will get.
Personally, unless you are being prescribed the Clonopin and Zplift for the taper, I would eliminate them NOW.  But, I am not a dr., thus, you must make your  own decision...

Best wishes....


Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Hi - and heck no! Don't get off the Zoloft!! SSRI w/d are really unpleasant. Why would you want to go through that at the same time as w/d from the Vicodin! And the Klonopin will help you with the inability to sleep which comes as part of the w/d. Zoloft and opiates have nothing to do with each other IMO! I don't know what that's about!
But congrats about getting off the Vicodin, you are braver than I, at this point.
As for that NA person - what a know-nothing nit-wit. People who don't know what they are talking about shouldn't give advice. IMO. Of course tapering helps. It gives your brain a chance to start producing the dopamine to fill the receptors in your brain that the opiates have been replacing. Little by little, the brain says "OH! Where's that opiate? Gone! Better start producing more Dopamine!" But it can only do that little by little.
cold turkey takes it away all at once, so you will have not enough dopamine to feel good. While the brain is catching up, you will be suffering!
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
352798 tn?1399301754
I too Welcome you to the Forum! I have to say that either they misunderstood you or you them. Tapering always makes withdrawals go easier. I wonder if they were speaking of the long term effects? In that case they are 100% right. The thing with opiates is it is easier to quit than to stay clean. It is also why NA is good to join. You need after care to stay clean.
Comment
Cancel
352798 tn?1399301754
Comment
Comment
Submit Comment
Avatar universal
I want to make sure no one mis understood me.
When I said, "they are crazy" I meant NA, regarding their comment about C/T or Tapers.
NOT about anyone here on the forum.

Just wanted to make sure I didn't make anyone upset!!!

Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Addiction Answerers
406584 tn?1399591666
Blank
10356
Avatar m tn
Blank
gnarly_1
phoenix, AZ
495284 tn?1333897642
Blank
dominosarah
City of Dominatrix, MN
1235186 tn?1339127464
Blank
atthebeach
on the beach, NJ
4522800 tn?1459192030
Blank
VICourageous
ID
1970885 tn?1435864028
Blank
kyle505
Sacramento, CA